Alert archive / South Carolina / River Flood Warnings in 2020
River Flood Warning 42, NWS Wilmington, NC
NWS Wilmington, NC issued this river flood warning at May 27, 2020, 9:13 PM EDT for Horry County, South Carolina. It took effect at May 30, 2020, 5:00 PM EDT. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- May 27, 2020, 9:13 PM EDT (01:13 UTC)
- In effect from
- May 30, 2020, 5:00 PM EDT
- Expired
- Jun 20, 2020, 9:45 AM EDT
- In force
- 21 days
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Waccamaw River near Conway (CNWS1). The gauge peaked at 14.07 ft at Jun 7, 2020, 2:00 PM EDT.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02110704, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at May 27, 6:31 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 27, 6:31 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
631 PM EDT Wed May 27 2020
.SYNOPSIS...
Remnants of Bertha will move out of the area overnight, but
unsettled weather will continue for the remainder of the week,
with lingering moisture, and a slow-moving disturbance over
the central US. A cold front makes its way into the area this
weekend, bringing cooler and drier weather by early next week.
&&
.UPDATE/...
Gale downgraded to SCA, valid til noon Thursday, mainly seas
in recovery, as gusts taper off below 25 kt into early Thursday.
Signal of heavy rain around Cape Fear, landward into Brunswick
county after 8z, as the ocean becomes and the heat source, and
convergence strengthens as Bermuda high pressure nudges west.
The convective intensity of activity training into Horry county
currently, is expected to weaken through evening, before the
resurgence of more robust convection offshore late tonight. No
changes to the Flood Watch lay-out at this time.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
At this point, will keep the current FFA going thru 6 am. But will
make no adjustments at this time given the latest 88d estimate
rainfall amounts. I don't see the isolated 8 inch rainfall amounts
that's been proposed in the latest NHC statements but could see
isolated 4 to 5 inch amounts, especially across the ILM SC Counties.
The SSE-S flow from off the Atlantic will continue to push pcpn
onshore well after the small circulation of Bertha pushes north of
the FA during tonight. The question remains how much of a nocturnal
wave of pcpn develops over the warmer Atlantic Waters and is able to
hold together as it pushes northward and onshore. Although current
SSTs are in the 70s, its not a favorable time of year to see this
onshore nocturnal push of pcpn. Nevertheless, will keep the FFA
going but likely will see the removal of most if not all counties
well before the FFA 6am Thu expiration time.
This deep onshore flow will continue thru Thu but begin to veer
slightly to the SSW-SW as the cutoff low over the south central U.S.
begins to open up, as a mid-level s/w trof drops out of south
central Canada. The onshore push of deep moisture, ie. 70s
dewpoints, will aid instability especially during daylight Thu when
some breaks in the clouds will allow insolation to reach the sfc.
Have fcst low 80s for Thu maxes, could possibly go hier based on the
amount of insolation. Onshore flow will keep max temps in the 70s at
the immediate coast. The conveyor of moisture from off the Atlantic
continues Thu night with a mid-level weak s/w possibly aiding
convection well into the night. Overall POPs thru the period will
run 60-80 this afternoon/evening dropping back to moderate chance
tonight and back up to atleast likely Thu into Thu evening.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper-level trough will approach the area from the west and this
will supply enough forcing energy to produce showers and storms
across the area on Friday. Soundings show near-saturated conditions
in the mid and upper-levels, but shear profiles and low-level lapse
rates should limit the overall severe potential. One or two storms
could become strong and bring strong wind gusts. On Friday night,
additional showers will develop ahead of a surface cold front as the
approaching trough brings large-scale height falls and forcing for
ascent. As the cold front begins to push across the Appalachians, it
will begin to lose a little bit of its forward speed. On Saturday,
the cold front will still be attempting to push through the
Carolinas, leading to continued rain chances through early Saturday
evening. Overnight, we will start to see the development of a drier
and cooler air mass with skies clearing by Sunday morning.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday, the upper-level trough continues to dig into the eastern
US. This will provide continued height falls during the day on
Sunday with lingering showers in the morning, mostly clearing during
the day, until afternoon peak heating. Given the upper and mid-level
dry air, at most we could see some light showers along the afternoon
sea breeze. High pressure will build into the area, bringing gusty
winds overnight, flooding much of the eastern US with strong cold
air advection. A cooler and drier air mass will dominate the weather
across the area for much of early next week. Temperatures will
remain below average through Tuesday with a slow moderation
beginning on Wednesday.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
2-meter RH near saturation overnight after a wet day, 10-meter
winds easing to 6-8 kt late. This likely to lead to an ugly mix
of mist and stratus, especially inland. At coastal terminals,
periods of +RA possible after 8z from KMYR to KILM through 13z-
14z. Gusty SE winds at the coast up to 23 kt at times. Heating
and moisture Thursday to allow isolated to scattered convection
by Thursday afternoon, at any of the terminals.
Extended Outlook...Unsettled weather continues late Thursday
through Sunday with periods of MVFR/IFR conditions in showers
and t-storms. Winds will be locally higher in and near TSTMs.
&&
.MARINE...
Gale warning to continue south of Little River Inlet, ie. the ILM SC
Waters, thru 6 pm. A SCA will replace the Gale at 6 pm. Overall,
leftover Bertha's circulation to warrant the Gale for the SC waters,
mainly for occasional gusts to 35 kt. Gusts up to 30 kt will occur
over the ILM NC Waters atleast into the evening hours. As Bertha
circulation moves NW-N of the ILM Waters, winds will generally
become SSE-S. The sfc pg will relax-some as Bertha's circulation
moves further away this evening and overnight...resulting in 10-20
kt speeds across the area waters. The synoptic pressure pattern and
gradient will produce mainly southerly winds at 10-15 kt or 10-20 kt
Thu thru Thu night. Seas will generally run initially at 5 to 8 ft,
a few 9 footers possible across the outer waters east of Cape Fear,
then slowly subside to 4 to 7 ft overnight, and below 6 ft SCA
thresholds during daylight Thu, first the ILM SC Waters by midday
and late aftn for the ILM NC Waters. As would expect, short period
wind driven waves at 5 to 7 second periods, will dominate the seas
spectrum. Deep southerly conveyor of Atlantic moisture will
occasionally push convection across the area waters this aftn thru
Thu.
Southerly winds persist on Friday becoming 10-15 knots as the
gradient weakens slightly. Winds will be combined with a 3-4 foot
swell around 7-8 seconds into Saturday. This will make for rough
conditions that will remain below SCA thresholds. On Saturday, winds
veer slightly and become southwesterly ahead of a slow moving cold
front. The cold front pushes through the area on Sunday morning
leading to winds becoming offshore for much of the day. Sunday night
into Monday, winds increase to 15-20 knots out of the NE as cold
high pressure builds into the eastern half of the CONUS. This may
bring brief Small Craft conditions depending on the strength of the
tightening gradient. High pressure dominates the weather pattern
into the middle of next week with an overall weak wind field.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until 6 AM EDT Thursday for SCZ017-023-024-
032-033-039-054>056-058-059.
High Rip Current Risk until 8 PM EDT this evening for SCZ054-
056.
NC...Flash Flood Watch until 6 AM EDT Thursday for NCZ087-096-099-
109-110.
Beach Hazards Statement until 8 PM EDT this evening for NCZ110.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108-110.
Coastal Flood Advisory from midnight tonight to 4 AM EDT
Thursday for NCZ107.
MARINE...Small Craft Advisory until noon EDT Thursday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...DCH
UPDATE...MJC
SHORT TERM...21
LONG TERM...21
AVIATION...8
MARINE...DCH/21/ColbyHazardous weather outlook, May 27, 12:22 PM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1222 PM EDT Wed May 27 2020 AMZ250-252-281630- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 1222 PM EDT Wed May 27 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated waterspouts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-281630- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1222 PM EDT Wed May 27 2020 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Small Craft advisory will follow the Gale at 6 pm and continue thru 7 am Thu. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated waterspouts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-109-SCZ017-023-024-032-033-039-055-058-059-281630- Robeson-Bladen-Columbus-Inland Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 1222 PM EDT Wed May 27 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-281630- Coastal Brunswick- 1222 PM EDT Wed May 27 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Flash Flood Watch. High Rip Current Risk. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-281630- Inland New Hanover- 1222 PM EDT Wed May 27 2020 ...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. In addition, moderate to heavy rain could lead to localized minor flooding today. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-281630- Coastal Pender-Coastal New Hanover- 1222 PM EDT Wed May 27 2020 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. In addition, moderate to heavy rain could lead to localized minor flooding today. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ105-281630- Inland Pender- 1222 PM EDT Wed May 27 2020 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Moderate to heavy rain could lead to localized minor flooding today. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-281630- Coastal Horry-Coastal Georgetown- 1222 PM EDT Wed May 27 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Special weather statement, May 27, 6:31 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
631 PM EDT Wed May 27 2020
NCZ099-109-SCZ054-058-059-272300-
Inland Brunswick NC-Columbus NC-Northern Horry SC-Coastal Horry SC-
Central Horry SC-
631 PM EDT Wed May 27 2020
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK...
SOUTHWESTERN COLUMBUS AND EAST CENTRAL HORRY COUNTIES UNTIL 700 PM
EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm over
Iredell, or near Little River, moving north at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Little River, Iredell, Carolina Shores, Bethel, Freeland, Nakina, Old
Dock, Mollie, Bughill, Longwood, Longs, Pireway, Ash, Dulah,
Brooksville, Crusoe Island, Grissettown and Sea Coast Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3393 7850 3390 7860 3389 7858 3385 7868
3414 7887 3422 7855
TIME...MOT...LOC 2230Z 169DEG 26KT 3393 7862
21Special weather statement, May 27, 6:53 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
653 PM EDT Wed May 27 2020
NCZ099-272330-
Columbus NC-
653 PM EDT Wed May 27 2020
...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL COLUMBUS COUNTY UNTIL
730 PM EDT...
At 653 PM EDT, Doppler radar was tracking a strong thunderstorm over
Old Dock, or 11 miles southeast of Whiteville, moving north at 40
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Whiteville, Redbug, Hallsboro, Southeastern Community College,
Brunswick and Columbus Regional Healthcare System.
People attending Columbus Regional Medical Tent may be affected by
this storm and are urged to follow the precautionary measures of the
onsite officials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3444 7861 3444 7860 3443 7860 3443 7858
3442 7857 3422 7855 3417 7874 3443 7886
3445 7862
TIME...MOT...LOC 2253Z 174DEG 33KT 3418 7861
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:13 PM EDT | River Flood Warning | ILM | Robeson | 13 hr |
| May 28, 2:00 AM EDT | Areal Flood Advisory | ILM | Columbus | 2 hr |
| May 28, 3:59 AM EDT | Areal Flood Advisory | ILM | Columbus | 2 hr |
| May 28, 4:43 AM EDT | Flash Flood Warning | ILM | Columbus | 2 hr |
| May 28, 11:11 AM EDT | Beach Hazards Statement | ILM | Brunswick, New Hanover, Pender | 9 hr |
| May 28, 11:25 AM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus | 110 min |
| May 28, 1:17 PM EDT | Areal Flood Advisory | ILM | Pender | 118 min |
| May 28, 2:15 PM EDT | Areal Flood Advisory | ILM | Columbus, Robeson | 2 hr |
| May 28, 7:51 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 8 hr |
| May 28, 12:25 PM EDT | River Flood Warning | ILM | Williamsburg | 21 days |
| May 28, 3:38 PM EDT | Special Weather Statement | ILM | Marlboro | 52 min |
| May 28, 3:45 PM EDT | Special Weather Statement | ILM | Dillon | 60 min |
| May 28, 5:33 PM EDT | Areal Flood Advisory | ILM | Marion | 2 hr |
| May 28, 6:06 PM EDT | Flash Flood Warning | ILM | Marion | 3 hr |
Nearby
River Flood Warnings in South Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.